I was prescribed 20mg Citalopram for anxiety — (Pearl.com)

To view original article click here

Mental Health: Ask your own question to a Mental Health Professional online now

Pearl.com

 20 May 2013

I was prescribed 20mg Citalopram for anxiety and depression in March 2012. I took this drug for one year without any real problems until about four months ago when I tried to taper the dose down on my own initiative because I felt the medication was making me tired. I decreased the dose from 20mg to 15mg and then down to 10mg. As soon as I hit 10mg I started having severe OCD symptoms and my anxiety levels peaked. I feel so mentally confused that I don’t feel anymore that I understand my OCD condition or my general anxiety. I have been in terror because of this confusion. I believe that by tapering the citalopram down too quickly I may be experiencing SSRI withdrawal syndrome. Even though I recommenced the original dose of citalopram 20mg my OCD symptoms and my anxiety symptoms have not improved. Yesterday I took the first dose of 50mg Sertraline prescribed by my doctor. If I decide not to continue with Sertraline is it ok for me to go back straight away to my original dose of 20mg Citalopram? I felt more confused about my OCD condition on Sertraline. I have only taken the Sertraline for one day.

Dr. Kaushik
PSYCHIATRIST (MD Psychiatry)
Answer: Thanks for the valuable inputs. Well it does seem like you had earlier developed ssri withdrawal syndrome owing to rapid withdrawal of citalopram. Anyways there are 2 best known strategies to counter ssri withdrawal syndrome, one of which you can apply right now, 1) you shall go back to 20 mg citalopram and maintain on it for 2 to 3 weeks as this much duration withdrawal symptoms shall take to subside while your body re-adjusts itself to the previous dose of citalopram , rapid deficit of which in your blood stream had lead to the onset of withdrawal symptoms in the first place. 2) an effective alternative is to get started on Prozac (fluoxetine) at dose of 20 mg /day for 2-3 weeks as this drug which is also an ssri antidepressant is many times successfully used to manage ssri withdrawal syndrome owing to the longer half life of Prozac  which allows the body slowly and safely  adjust to stoppage of of ssri antidepressants without development of any untoward side effects. So to summarize the best remedy for you will be to go back on 20 mg citalopram and maintain on this dose , within a week your withdrawal symptoms shall start to mitigate with full recovery expected to be in a total of approximately 2 to 3 weeks. As an alternative to this you shall choose to try Prozac for the same period and see the symptoms to wane off or you may try his option if the firs option fails. I hope this helps. Wish you all the best. Please kindly leave a Positive rating if you are satisfied with the answer as only then will I be credited for my service. Regards